Alabama, 2005

Hail in Alabama, April 21, 2005

April 21, 2005 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 21, 2:13 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Apr 21, 2:13 PM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
313 PM CDT THU APR 21 2005

.DISCUSSION...

THUNDERSTORMS TODAY FORMED IN THE INCREASINGLY UNSTABLE AIR...ALONG
AND JUST SOUTH OF THE OUTFLOW BOUNDARY LEFT OVER FROM THE MCS
REMNANTS THAT MOVED INTO NORTH ALABAMA OVERNIGHT.  LOTS OF REPORTS
OF 1/2 INCH HAIL.  AS OF 3 PM THIS AFTERNOON...OUFLOW (AND BAND OF
STRONGEST CONVECTION) STRETCHED IN AN ARC FROM EASTERN TUSCALOOSA
COUNTY...SOUTH AND EAST TO ELMORE AND LEE COUNTIES.  I EXPECT THE
RAIN TO CONTINUE TO PUSH TO THE SOUTH THIS EVENING...AND SHOULD
EVENTUALLY DECREASE IN COVERAGE AND INTENSITY THIS EVENING AFTER
THE SUN GOES DOWN.  FIRST PERIOD POPS TONIGHT WILL BE LARGELY
DEPENDENT ON RADAR TRENDS AT FORECAST RELEASE TIME.  HIGHEST POPS
WILL BE FROM I-65 EAST AND I-85 SOUTH.  MY GUT FEELING IS THAT ONCE
THIS ACTIVITY ENDS...THAT SHOULD BE IT FOR THE REST OF THE NIGHT.

MODEL SOLUTIONS FOR TOMORROW PAINTING AN INCREASINGLY CONDUCIVE
ENVIRONMENT FOR SEVERE THUNDERSTORMS...AS EVIDENCED BY SPC DAY 2
OUTLOOK FOR MODERATE RISK.  LEFTOVER BOUNDARIES FROM TODAY COULD
PLAY A ROLE (SUCH AS GETTING CONVECTION GOING EARLIER IN THE DAY).
OTHERWISE...CURRENT SCENARIO EXPECTED IS THAT OF SEVERE
THUNDERSTORMS DEVELOPING WEST/NORTHWEST OF ALABAMA TOMORROW
AFTERNOON (WHILE WE WARM UP AND DESTABILIZE UNDER PARTLY SUNNY
SKIES)...AND THEN MOVING INTO OUR AREA LATE TOMORROW AFTERNOON OR
TOMORROW EVENING.  STORMS SHOULD ARRIVE HERE IN THE FORM OF A LINE.
DAMAGING WINDS WILL BE THE PRIMARY THREAT -- HOWEVER THIS COULD BE
ONE OF THOSE ENHANCED/WIDESPREAD DAMAGING WIND TYPE OF EVENTS.  BEST
THREAT IN OUR AREA APPEARS TO BE IN THR NORTHERN PART...NEARER TO
THE BETTER UPPER LEVEL SUPOPRT.

EXPECT STORMS TO PUSH OUT OF MOST OF THE AREA FRIDAY NIGHT...
ALTHOUGH WILL HOLD ON TO SOME MORNING CHANCE POPS IN THE SOUTHEAST
ON SATURDAY.  THE REST OF SATURDAY WILL BE QUITE BRISK...WITH GUSTY
NORTHWEST WINDS AND TEMPS STRUGGLING TO HIT 60 DEGREES.  WERE STILL
LOOKING FOR UPPER 30S TO LOWER 40S BY SUNDAY MORNING.  WINDS SHOULD
STAY UP...AND DEWPOINTS SHOULD BE DOWN...SO THAT FROST SHOULD NOT
BE A PROBLEM.  BUT WILL NEED TO MONITOR THINGS JUST IN CASE.

IN THE LONGER TERM...EVOLUTION OF BIG UPPER LOW OVER THE EASTERN
STATES WILL MAKE FOR A LOW CONFIDENCE FORECAST NEXT WEEK.  WILL
CONTINUE TO GO WITH THE IDEA OF A CHANCE OF RAIN TUESDAY/WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     60  80  51  59 /  20  60  80  20
ANNISTON    60  81  53  60 /  20  50  80  20
BIRMINGHAM  61  81  51  59 /  20  50  70  20
TUSCALOOSA  61  82  52  61 /  30  50  60  10
CALERA      61  82  52  60 /  30  50  60  20
AUBURN      60  82  59  63 /  70  50  60  30
MONTGOMERY  61  83  58  64 /  70  40  50  30
TROY        60  83  60  66 /  70  40  50  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

61
Hazardous weather outlook, Apr 21, 12:24 PM CST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
124 PM CDT THU APR 21 2005

ALZ011>015-017>050-221200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
124 PM CDT THU APR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL ALABAMA
THROUGH THE AFTERNOON AND EARLY EVENING HOURS.  A FEW OF THE
STORMS MAY BECOME BRIEFLY SEVERE WITH LARGE HAIL.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY).

AN ORGANIZED LINE OF STORMS...ALONG AND AHEAD OF A COLD FRONT...WILL
BRING A THREAT OF SEVERE WEATHER TO CENTRAL ALABAMA FRIDAY AFTERNOON
AND EVENING.  THE STORM PREDICTION CENTER HAS PLACED CENTRAL
ALABAMA UNDER A MODERATE RISK OF SEVERE STORMS FOR FRIDAY.  THE
EXACT TIMING OF THE SEVERE WEATHER IS NOT CERTAIN...BUT THE HIGHEST
CHANCES WILL LIKELY BE FROM MID-AFTERNOON THROUGH 9 PM FRIDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL LIKELY BE REQUIRED ON FRIDAY.

In the hours before

Special weather statement, Apr 21, 3:26 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
426 PM CDT THU APR 21 2005

ALZ014-212200-
WINSTON-
426 PM CDT THU APR 21 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SOOUTHEAST WINSTON COUNTY
UNTIL 500 PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ARLEY...MOVING SOUTHEAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ARLEY THROUGH 500 PM
CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Apr 21, 3:29 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
429 PM CDT THU APR 21 2005

ALZ023-212200-
TUSCALOOSA-
429 PM CDT THU APR 21 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR EASTERN TUSCALOOSA COUNTY
UNTIL 500 PM CDT...

AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER KELLERMAN...MOVING EAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR KELLERMAN AND
BROOKWOOD THROUGH 500 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Apr 21, 3:49 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
449 PM CDT THU APR 21 2005

ALZ033-212230-
PERRY-
449 PM CDT THU APR 21 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PERRY COUNTY UNTIL 530 PM
CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MARION...MOVING SOUTHEAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MARION THROUGH 530 PM
CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Apr 21, 3:59 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
459 PM CDT THU APR 21 2005

ALZ040-042-212230-
DALLAS-LOWNDES-
459 PM CDT THU APR 21 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LOWNDES AND DALLAS
COUNTIES UNTIL 530 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND SMALL HAIL IS POSSIBLE
FROM APPROACHING THUNDERSTORMS...

AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 7 MILES WEST OF SELMA TO 5 MILES NORTHEAST
OF BRAGGS...MOVING SOUTH AT 10 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
MINTER...BRAGGS...SELMA AND TYLER THROUGH 530 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Local storm report, Apr 21, 4:11 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
511 PM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     TSTM WND DMG     PRATTVILLE              32.46N 86.45W
04/21/2005                   AUTAUGA            AL   EMERGENCY MNGR

            NUMEROUS TREES DOWN IN THE CITY OF PRATTVILLE.

0430 PM     TSTM WND DMG     5 SW MONTGOMERY         32.30N 86.34W
04/21/2005                   MONTGOMERY         AL   EMERGENCY MNGR

            MEDIA REPORTED A ROOF RIPPED OFF OF A BUSINESS ON HWY 31
            IN THE HOPE HULL COMMUNITY.

0443 PM     HAIL             2 E SELMA               32.42N 87.00W
04/21/2005  0.75 INCH        DALLAS             AL   EMERGENCY MNGR

            PENNY SIZE HAIL REPORTED JUST EAST OF SELMA.

&&

JSS
Special weather statement, Apr 21, 4:30 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 PM CDT THU APR 21 2005

ALZ033-040-042-212300-
DALLAS-LOWNDES-PERRY-
530 PM CDT THU APR 21 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LOWNDES...DALLAS AND PERRY
COUNTIES UNTIL 600 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND SMALL HAIL IS POSSIBLE
FROM APPROACHING THUNDERSTORMS...

AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 6 MILES EAST OF MARION TO 11 MILES EAST OF
BRAGGS...MOVING EAST AT 10 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
SELMA...MARION JUNCTION...MARION AND BRAGGS THROUGH 600 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

The radar

The Birmingham radar (KBMX), 82 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Perry

When
April 21, 4:49 PM CST to 4:59 PM CST
Where
Perry County, 3 mi W of Marion
Measured
1.75 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
32.633, -87.367

Quarter to golf ball size hail was observed in and around the city of Marion.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448021.